Format

Send to

Choose Destination
Neurol India. 2005 Jun;53(2):226-8.

Valproate-induced hyperammonemic encephalopathy with normal liver function.

Author information

1
Department of Neurology, The Institute of Neurological Sciences, CARE Hospital, Hyderabad, India.

Abstract

Hyperammonemic encephalopathy with normal liver function is an uncommon serious adverse effect of valproate therapy. We retrospectively analyzed the case records of 5 patients of epilepsy on valproate with hyperammonemic encephalopathy. Of the 5 patients, 3 were on monotherapy. The mean valproate dose was 1250 mg/day and the duration of therapy ranged between 4 and 90 days. Alteration in the sensorium was the presenting clinical feature. The risk factors included high initial dose (2), long-term valproate therapy (1), and long-term valproate therapy with concomitant topiramate (1). There was good correlation between the fall in serum ammonia levels and clinical improvement. Hyperammonemic encephalopathy should be suspected in patients on valproate with altered sensorium. Response to treatment is rewarding.

PMID:
16010067
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center